Alert archive / Iowa / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Sioux Falls, SD

April 29, 201810 counties in Iowa; Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this red flag warning at Apr 29, 2018, 1:58 PM CDT for 10 counties in Iowa; Cottonwood County, Jackson County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 1:58 PM CDT (18:58 UTC)
Expired
Apr 29, 2018, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS83 KFSD 291858
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
158 PM CDT Sun Apr 29 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 081 AND 
090 IN SOUTHWEST MINNESOTA AND FIRE WEATHER ZONES 002, 003, 012, 
013, 014, 020, 021, 022, 031, AND 032 IN NORTHWEST IOWA...

...FIRE WEATHER WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 071, 072, 080, 089, 097, and 098 IN SOUTHWEST 
MINNESOTA...

MNZ081-090-300000-
/O.UPG.KFSD.FW.A.0001.000000T0000Z-180430T0000Z/
/O.NEW.KFSD.FW.W.0001.180429T1858Z-180430T0000Z/
Cottonwood-Jackson-
158 PM CDT Sun Apr 29 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 081 AND 
090...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 081 and 090 in southwest
  Minnesota.. 

* WIND...Strong south winds will continue this afternoon, with
  gusts of 35 to 40 mph expected.

* HUMIDITY...Lowest afternoon relative humidity values will be
  around 25 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ002-003-012>014-020>022-031-032-300000-
/O.NEW.KFSD.FW.W.0001.180429T1858Z-180430T0000Z/
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-
158 PM CDT Sun Apr 29 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 002, 003, 
012, 013, 014, 020, 021, 022, 031, AND 032...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 002, 003, 012, 013, 014, 
  020, 021, 022, 031, and 032 in northwest Iowa. 

* WIND...Strong south winds will continue this afternoon, with
  gusts of 35 to 40 mph expected.

* HUMIDITY...Lowest afternoon relative humidity values will be
  from 20 to 25 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ071-072-080-089-097-098-300000-
/O.CON.KFSD.FW.A.0001.000000T0000Z-180430T0000Z/
Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
158 PM CDT Sun Apr 29 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
071, 072, 080, 089, 097, AND 098...

* AFFECTED AREA...Fire weather zones 071, 072, 080, 089, 097, and
  098 in southwest Minnesota. 

* WIND...Strong south winds will continue this afternoon, with 
  gusts around 45 mph possible.

* HUMIDITY...Lowest afternoon relative humidity values will be
  from 27 to 35 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
096 
WWUS83 KFSD 300011
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
711 PM CDT Sun Apr 29 2018


IAZ002-003-012>014-020>022-031-032-MNZ081-090-300115-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-180430T0000Z/
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Jackson-
711 PM CDT Sun Apr 29 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 002, 003, 012, 013, 014, 020, 021, 022, 
031, 032, 081, AND 090...

Humidity values will continue to rise this evening, as well as
wind speeds slowly decreasing. That said, wind speeds will be
quite breezy all night, averaging 20 to 30 mph with higher gusts.

$$

MNZ071-072-080-089-097-098-300115-
/O.EXP.KFSD.FW.A.0001.000000T0000Z-180430T0000Z/
Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
711 PM CDT Sun Apr 29 2018

...FIRE WEATHER WATCH HAS EXPIRED FOR STRONG WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 071, 072, 080, 089, 097, AND 
098...

Humidity values will continue to rise this evening, as well as
wind speeds slowly decreasing. That said, wind speeds will be
quite breezy all night, averaging 20 to 30 mph with higher gusts.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:51 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 29, 12:51 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1251 PM CDT Sun Apr 29 2018

.SHORT TERM...(Today and Tonight)
Issued at 402 AM CDT Sun Apr 29 2018

Warm and windy today across the area as south winds increase through
the morning. Winds just above the surface are very strong and will
start to mix down a little after sunrise. By late morning into the
afternoon wind gusts around 45 mph will be likely in most locations.
The last to see the stronger winds will be northwest IA as high
pressure continues to drift east. Highs will be in the upper 60s to
mid 70s with some warmer readings in central SD. A wind advisory
will be in effect for most of the area. A fire weather watch is also
in effect for southwest MN where humidities may be the lowest the
longest. However, with winds as strong as they are in southeast SD
and northeast Nebraska critical fire weather may occur there as well.

This strong pressure gradient will be in place through the night as
a trough of low pressure aloft works into the eastern Rockies.
Temperatures will be very mild with lows in the mid and upper 50s.
Mid level forcing and instability may result in a few showers and
thunderstorms tonight, with the better chances across northwest IA
and southwest MN. At this time elevated instability does not look
strong enough to support any severe weather but lightning will be a
possibility with CAPE values of 300 to 500 J/kg.

.LONG TERM...(Monday through Saturday)
Issued at 402 AM CDT Sun Apr 29 2018

Monday will see a continuation of strong winds, especially along
and east of Interstate 29. A little enhanced heating/mixing is
expected as a cool front moves into eastern SD in the afternoon
and highs may reach the 80s in many locations for the first time
since last September. As the front moves into eastern SD in the
afternoon a few thunderstorms may be possible but for now will not
plan on anything before about 7 pm as surface based convection
looks capped and mid levels are dry. However, by evening and
overnight Monday into Tuesday morning an upper level wave will
approach from the southwest and will likely aid in producing
elevated convection. Some of these storms could become severe with
CAPE values likely around 1500 J/kg and decent layer bulk shear
values around 40 knots.

Tuesday still a bit up in the air regarding temperatures as
convection and upper level wave will likely drive cooler air into
the area during the morning. This should keep high temperatures in
the 60s. Will likely see some lingering showers and thunderstorms as
well. Will have to keep an eye on southern parts of northwest IA in
the afternoon and evening as another jet max approaches and winds
south of the boundary converge into the area. A few of these storms
would likely become severe as well if they develop.

The chance for showers and thunderstorms will continue into
Wednesday and Wednesday night as the jet energy and occasional mid
level waves enhance convergence on the low and mid level boundary.

Otherwise, highs generally in the 60s through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun Apr 29 2018

Very strong winds surface and aloft will continue to produce the
most significant aviation concerns through 18z Mon. Surface wind
gusts of 30 to 40 knots will be common through the daytime hours,
before partial decoupling allows for development of very strong
LLWS tonight. Within 2kft AGL, south to south southwest winds from
50 to 60 kts are likely. This condition will again diminish by
early to mid morning as both mixing starts to balance out the
wind profile, and with the diurnal decrease in low-level jet.
As a result of the mixing, surface winds will again gust from 25
to 35 kts during the morning.

Elevated convection will be most likely tonight east of KFSD/KSUX.
At this point, confidence in location and timing will keep from
mentioning in the TAF at either site, as well as likelihood that
conditions will remain VFR even within such showers/thunderstorms.

Finally, there could be development of some lower clouds below the
inversion. However, with moisture somewhat lacking, more likely to
be either a very brief period for ceiling potential or none at
all. Have put in some scattered clouds by tomorrow morning at
2.5-4kft AGL to hint at potential.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-050-
     052>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-089-
     097-098.

     Fire Weather Watch until 7 PM CDT this evening for MNZ071-072-
     080-081-089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001-002-012-013-
     020-031.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Apr 29, 4:37 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 AM CDT Sun Apr 29 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
437 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

South winds will increase through the morning and become strongest
in the afternoon, with gusts around 45 mph likely. Along with the
strong winds will be somewhat dry air which may create critical
fire weather conditions across the area.

Minor to moderate flooding will continue along many rivers and
streams, including the James, Big Sioux, Split Rock, Des Moines
and Little Sioux.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will be possible Sunday night
through Monday night. Storms in Central South Dakota Monday night
may produce large hail and damaging winds. Parts of northwest Iowa
could see strong to severe storms Tuesday night as well.

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams due to the recent snowmelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:41 AM CDTWind AdvisoryFSDLyon, O'Brien, Osceola, Plymouth, Sioux, Woodbury16 hr
Apr 29, 3:44 AM CDTFire Weather WatchFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more15 hr

Nearby

Red Flag Warnings in Iowa, 2018Red Flag Warnings in Minnesota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.